Alert archive / North Dakota / River Flood Warnings in 2009

River Flood Warning 3, NWS Bismarck, ND

March 21, 2009Mercer County, Oliver County, North Dakota

NWS Bismarck, ND issued this river flood warning at Mar 21, 2009, 10:15 AM MDT for Mercer County, Oliver County, North Dakota. It took effect at Mar 22, 2009, 8:27 PM MDT. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Mar 21, 2009, 10:15 AM MDT (16:15 UTC)
In effect from
Mar 22, 2009, 8:27 PM MDT
Expired
Mar 27, 2009, 3:22 PM MDT
In force
5 days
Issued by
NWS Bismarck, ND
Flood severity
Minor

Counties Mercer County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 80 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Knife River (ND) near Hazen (HZNN8).

Action stage
19 ft
Minor stage
21 ft
Moderate stage
24 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06340500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this river flood warning went out at Mar 21, 9:32 AM MDT, 43 minutes earlier.

Area forecast discussion, Mar 21, 9:32 AM MDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1032 AM CDT SAT MAR 21 2009

.UPDATE...

FLOODING CONCERNS ARE THE MAIN CONCERN TODAY. VERY WARM
TEMPERATURES FORECAST SHOULD ACCELERATE SNOW MELT AND RUNOFF IS
EXPECTED TO ONLY EXACERBATE THE SITUATION. THE GOOD NEWS IS THAT
THE CHANCE FOR THUNDERSTORMS OUT WEST THIS AFTERNOON HAS BEEN
PUSHED INTO LATE EVENING. EXPECT THAT ARRIVAL OF HEIGHT FALLS WILL
NOT ERODE CAP UNTIL AFTER 00 UTC THIS EVENING.

&&

.SHORT TERM...

.LONG TERM...

&&

.PREV DISCUSSION... /ISSUED 416 AM CDT SAT MAR 21 2009/

SHORT TERM...TODAY THROUGH SUNDAY NIGHT...

THE LONGWAVE TROUGH OFF THE WEST COAST TODAY IS STILL FORECAST TO
MOVE ONSHORE TODAY AND ACROSS THE ROCKIES SUNDAY...AND MOVE OUT INTO
THE PLAINS ON MONDAY. AS THE TROUGH MOVES EASTWARD IT WILL INTENSIFY
AND BY MONDAY IT DEVELOPS A CLOSED LOW OVER THE CENTRAL PLAINS. THIS
FEATURE WILL DOMINATE THE WEATHER OVER THE PLAINS THROUGH MUCH OF
NEXT WEEK...BRINGING RAIN AND SNOW TO MUCH OF THE COUNTRY.

SURFACE LOW PRESSURE IN THE LEE OF THE ROCKIES TODAY WILL CONTINUE
TO DEVELOP...AND BY SUNDAY MORNING THE TROUGH DEVELOPS INTO A MAIN
CLOSED LOW OVER MONTANA AS THE UPPER LEVEL TROUGH APPROACHES THE
PLAINS. THE FIRST IN A SERIES OF UPPER LEVEL SHORT WAVES APPROACHES
NORTH DAKOTA TONIGHT FROM THE SOUTHWEST...BRINGING ENOUGH
INSTABILITY FOR THUNDERSHOWERS. THE SURFACE LOW BEGINS DEVELOPING
FARTHER SOUTH NEAR COLORADO/WYOMING WITH AN INVERTED TROUGH
EXTENDING NORTHWARD INTO THE WESTERN DAKOTAS MONDAY NIGHT. PLENTY OF
WARM AND MOIST AIR FROM THE GULF OF MEXICO WILL STREAM NORTHWARD
AHEAD OF THE SURFACE LOW/TROUGH AND BRING SHOWERS AND THUNDERSTORMS
TO THE STATE. BEHIND THE LOW...COLD ADVECTION BEHIND NORTHWEST WINDS
WILL BRING A CHANCE OF SNOW TO WESTERN NORTH DAKOTA BY LATE SUNDAY
NIGHT.

AS THE SURFACE TROUGH MOVES EAST ON MONDAY...SNOW AND STRONG
NORTHWEST WINDS OVER WESTERN NORTH DAKOTA WILL CREATE AREAS OF
BLOWING AND DRIFTING SNOW. MEANWHILE THE CENTRAL PLAINS SURFACE LOW
DEEPENS ON MONDAY AND BEGINS MOVING NORTHEAST INTO EASTERN SOUTH
DAKOTA MONDAY NIGHT...BRINGING SIGNIFICANT AMOUNTS OF MOISTURE WITH
IT. EASTERN NORTH DAKOTA WILL SEE SIGNIFICANT RAINS MONDAY
NIGHT...AND SIGNIFICANT SNOWFALL OVER WESTERN NORTH DAKOTA. THE
CENTRAL WILL LIKELY SEE A MIX OF RAIN AND SNOW (WITH A CHANCE OF
FREEZING RAIN PROBABLY MONDAY AFTERNOON). MONDAY NIGHT CENTRAL NORTH
DAKOTA WILL LIKELY SEE ALL SNOW WITH STRONG NORTH/NORTHWEST WINDS.

HAVE COORDINATED WITH NEIGHBORING FORECAST OFFICES AND WILL ISSUE A
BLIZZARD WATCH FOR THE WESTERN THIRD OF THE STATE MONDAY THROUGH
TUESDAY AFTERNOON...AND FOR THE CENTRAL THIRD MONDAY NIGHT THROUGH
TUESDAY AFTERNOON. BY TUESDAY EVENING THE STORM SYSTEM WILL BE
MOVING NORTHEAST OUT OF THE AREA AND PRECIPITATION AMOUNTS BY THEN
SHOULD BE TAPERING OFF.

CURRENT FLOOD WATCH LOOKS GOOD FOR BEGINNING SUNDAY AFTERNOON AND
CONTINUING THROUGH MONDAY MORNING. TEMPERATURES IN THE
40S...50S...AND 60S TODAY AND SUNDAY WILL KEEP THE SNOW MELT
GOING...THEN LOCALLY HEAVY RAIN WITH THIS LARGE STORM SYSTEM WILL
EXACERBATE THE FLOODING PROBLEMS. EXPECTING RUNOFF DUE TO
ACCELERATED SNOW MELT COMBINING WITH MODERATE RAINFALL AND POTENTIAL
ICE JAMMING.

LONG TERM...TUESDAY THROUGH SATURDAY
MODELS CONTINUE IN GOOD AGREEMENT AND WILL USE BLEND OF ECMWF AND
GFS FOR DAYS 4 AND 5. FOR DAY 8 ADDED SLIGHT CHANCE POPS TO DAYTIME
HOURS.

POWERFUL MOVING INTO THE PLAINS MONDAY WILL CONTINUE TO AFFECT
WESTERN AND CENTRAL NORTH DAKOTA THROUGH TUESDAY NIGHT. AT 12Z
TUESDAY THE SURFACE LOW WILL BE IN EAST CENTRAL SOUTH DAKOTA WITH
HEAVIEST PRECIPITATION OVER WESTERN AND CENTRAL DAKOTAS. 85H ZERO
DEGREE LINE AT THAT TIME RUNS FROM FT YATES TO BISMARCK TO RUGBY TO
ROLETTE WITH LIQUID PRECIPITATION EAST OF LINE AND SNOW WEST. IN
ADDITION PRESSURE REMAINS TIGHT WITH CONSIDERABLE BLOWING AND
DRIFTING SNOW CONTINUING.

LOW MOVES EAST TO CENTRAL MINNESOTA BY 12Z WEDNESDAY PULLING HEAVY
PRECIP AND STRONGEST WINDS WITH IT. UPPER LOW MOVES NORTHEAST AS
THURSDAY WITH SLOW MOVING SECONDARY CLOSED LOW MOVING SOUTHEAST ON
NORTHWEST FLOW TO NORTH DAKOTA. THIS SYSTEM WILL BRING ANOTHER
CHANCE OF LIGHT PRECIPITATION TO WESTERN AND CENTRAL NORTH DAKOTA ON
FRIDAY.

AVIATION...

HYDROLOGY...
AREA RIVERS AND SMALL STREAMS CONTINUE TO RISE AS WARMER
TEMPERATURES CONTINUE TO MELT THE DEEP WINTER SNOW PACK.
CURRENTLY...THE MOST NOTABLE AREAS OF CONCERN ARE ALONG CEDAR
CREEK SOUTH OF RALEIGH AND ALONG THE CANNONBALL RIVER NEAR BREIEN.
MINOR FLOODING IS FORECAST FOR THESE AREAS THROUGH AT LEAST EARLY
NEXT WEEK. ADDITIONALLY...A FLOOD ADVISORY REMAINS IN EFFECT FOR ALL
OF SOUTH CENTRAL NORTH DAKOTA DUE TO ELEVATED LEVELS ON AREA CREEKS
AND RIVERS...AS WELL AS FOR THE THREAT OF ICE JAMS. ICE JAMS ARE
ESPECIALLY LIKELY AT BENDS IN THE RIVER AND AT BRIDGES. SHOULD AN
ICE JAM FORM...RAPID FLUCTUATIONS OF 2 TO 4 FEET...OR MORE ARE
POSSIBLE. THIS COULD POTENTIALLY PUSH A RIVER ABOVE FLOOD STAGE WITH
LITTLE OR NO WARNING UPSTREAM OF THE JAM.

THE CURRENT FORECAST GUIDANCE CONTINUES TO SUGGEST A GOOD
POSSIBILITY FOR SIGNIFICANT AMOUNTS OF PRECIPITATION INCLUDING
RAIN...THUNDERSTORMS AND EVEN SNOW THIS WEEKEND THROUGH EARLY NEXT
WEEK. THIS STORM IS STILL A COUPLE OF DAYS AWAY...THEREFORE FORECAST
UNCERTAINTY IS STILL HIGH CONCERNING THE AMOUNTS AND PLACEMENT OF
THE HEAVIEST RAIN AND SNOW. SHOULD THIS HEAVY PRECIPITATION
OCCUR...IT WILL LIKELY EXACERBATE THE CURRENT FLOODING
CONDITIONS...JUSTIFYING THE ISSUANCE OF A FLOOD WATCH.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING FOR
NDZ001>005-009>013-017>023-025-032>037-041-042-044>048-050-051.

BLIZZARD WATCH FROM MONDAY EVENING THROUGH TUESDAY EVENING FOR
NDZ003-004-011-012-019>022-034-035-042-045-046.

BLIZZARD WATCH FROM MONDAY MORNING THROUGH TUESDAY EVENING FOR
NDZ001-002-009-010-017-018-031>033-040-041-043-044.

&&

JV/HW/SCHECK
Hazardous weather outlook, Mar 21, 4:46 AM MDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
546 AM CDT SAT MAR 21 2009

NDZ031-040-043-221100-
GOLDEN VALLEY-SLOPE-BOWMAN-
446 AM MDT SAT MAR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A BLIZZARD WATCH IS IN EFFECT MONDAY THROUGH TUESDAY AFTERNOON.

A STORM SYSTEM THAT IS FORECAST TO DEVELOP OVER COLORADO AND
WYOMING ON SUNDAY IS EXPECTED TO MOVE NORTHEASTWARD TO MINNESOTA
AND ONTARIO ON WEDNESDAY. THIS SYSTEM WILL BRING SIGNIFICANT
PRECIPITATION TO THE STATE BEGINNING SATURDAY NIGHT AND CONTINUING
THROUGH TUESDAY. THE PRECIPITATION IS EXPECTED TO BEGIN AS RAIN
SHOWERS AND THUNDERSHOWERS SATURDAY NIGHT AND SUNDAY...THEN CHANGE
TO SNOW OVER WESTERN NORTH DAKOTA MONDAY...AND CHANGE TO SNOW OVER
CENTRAL NORTH DAKOTA MONDAY NIGHT. AS THE RAIN CHANGES TO
SNOW...STRONG NORTHWEST WINDS OF 20 TO 40 MPH WILL DEVELOP AND
CREATE AREAS OF BLOWING AND DRIFTING SNOW. AS THE SNOW AND WIND
CONTINUE...BLIZZARD CONDITIONS MAY DEVELOP WITH VISIBILITIES NEAR
ZERO AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001-002-009-010-017-018-032-033-041-044-221100-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-BILLINGS-STARK-
HETTINGER-ADAMS-
546 AM CDT SAT MAR 21 2009 /446 AM MDT SAT MAR 21 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

VARIOUS RIVER AND AREAL FLOOD ADVISORIES AND WARNINGS ARE IN
EFFECT OVER THE LITTLE MISSOURI...MISSOURI...HEART...KNIFE...AND
CANNONBALL RIVER BASINS IN SOUTHWESTERN AND SOUTH CENTRAL NORTH
DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FLOOD WATCH REMAINS IN EFFECT SUNDAY AFTERNOON THROUGH MONDAY MORNING.

A BLIZZARD WATCH IS IN EFFECT MONDAY THROUGH TUESDAY AFTERNOON.

A STORM SYSTEM THAT IS FORECAST TO DEVELOP OVER COLORADO AND
WYOMING ON SUNDAY IS EXPECTED TO MOVE NORTHEASTWARD TO MINNESOTA
AND ONTARIO ON WEDNESDAY. THIS SYSTEM WILL BRING SIGNIFICANT
PRECIPITATION TO THE STATE BEGINNING SATURDAY NIGHT AND CONTINUING
THROUGH TUESDAY. THE PRECIPITATION IS EXPECTED TO BEGIN AS RAIN
SHOWERS AND THUNDERSHOWERS SATURDAY NIGHT AND SUNDAY...THEN CHANGE
TO SNOW OVER WESTERN NORTH DAKOTA MONDAY...AND CHANGE TO SNOW OVER
CENTRAL NORTH DAKOTA MONDAY NIGHT. AS THE RAIN CHANGES TO
SNOW...STRONG NORTHWEST WINDS OF 20 TO 40 MPH WILL DEVELOP AND
CREATE AREAS OF BLOWING AND DRIFTING SNOW. AS THE SNOW AND WIND
CONTINUE...BLIZZARD CONDITIONS MAY DEVELOP WITH VISIBILITIES NEAR
ZERO AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ003-004-011-012-019>022-034-035-042-045-046-221100-
RENVILLE-BOTTINEAU-WARD-MCHENRY-MERCER-OLIVER-MCLEAN-SHERIDAN-
MORTON-BURLEIGH-GRANT-SIOUX-EMMONS-
546 AM CDT SAT MAR 21 2009 /446 AM MDT SAT MAR 21 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

VARIOUS RIVER AND AREAL FLOOD ADVISORIES AND WARNINGS ARE IN
EFFECT OVER THE LITTLE MISSOURI...MISSOURI...HEART...KNIFE...AND
CANNONBALL RIVER BASINS IN SOUTHWESTERN AND SOUTH CENTRAL NORTH
DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FLOOD WATCH REMAINS IN EFFECT SUNDAY AFTERNOON THROUGH MONDAY MORNING.

A BLIZZARD WATCH IS IN EFFECT MONDAY NIGHT THROUGH TUESDAY
AFTERNOON.

A STORM SYSTEM THAT IS FORECAST TO DEVELOP OVER COLORADO AND
WYOMING ON SUNDAY IS EXPECTED TO MOVE NORTHEASTWARD TO MINNESOTA
AND ONTARIO ON WEDNESDAY. THIS SYSTEM WILL BRING SIGNIFICANT
PRECIPITATION TO THE STATE BEGINNING SATURDAY NIGHT AND CONTINUING
THROUGH TUESDAY. THE PRECIPITATION IS EXPECTED TO BEGIN AS RAIN
SHOWERS AND THUNDERSHOWERS SATURDAY NIGHT AND SUNDAY...THEN CHANGE
TO SNOW OVER WESTERN NORTH DAKOTA MONDAY...AND CHANGE TO SNOW OVER
CENTRAL NORTH DAKOTA MONDAY NIGHT. AS THE RAIN CHANGES TO
SNOW...STRONG NORTHWEST WINDS OF 20 TO 40 MPH WILL DEVELOP AND
CREATE AREAS OF BLOWING AND DRIFTING SNOW. AS THE SNOW AND WIND
CONTINUE...BLIZZARD CONDITIONS MAY DEVELOP WITH VISIBILITIES NEAR
ZERO AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ005-013-023-025-036-037-047-048-050-051-221100-
ROLETTE-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
546 AM CDT SAT MAR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FLOOD WATCH REMAINS IN EFFECT SUNDAY AFTERNOON THROUGH MONDAY MORNING.

A STORM SYSTEM THAT IS FORECAST TO DEVELOP OVER COLORADO AND
WYOMING ON SUNDAY IS EXPECTED TO MOVE NORTHEASTWARD TO MINNESOTA
AND ONTARIO ON WEDNESDAY. THIS SYSTEM WILL BRING SIGNIFICANT
PRECIPITATION TO THE STATE BEGINNING SATURDAY NIGHT AND CONTINUING
THROUGH TUESDAY. THE PRECIPITATION IS EXPECTED TO BEGIN AS RAIN
SHOWERS AND THUNDERSHOWERS SATURDAY NIGHT AND SUNDAY...THEN CHANGE
TO SNOW OVER WESTERN NORTH DAKOTA MONDAY...AND CHANGE TO SNOW OVER
CENTRAL NORTH DAKOTA MONDAY NIGHT.

PRECIPITATION OVER EASTERN PORTIONS OF CENTRAL NORTH DAKOTA WILL
LIKELY BE IN THE FORM OF RAIN UNTIL EARLY TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Local storm report, Mar 21, 10:02 AM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1102 AM CDT SAT MAR 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     FLOOD            MOTT                    46.37N 102.33W
03/21/2009                   HETTINGER          ND   EMERGENCY MNGR

            NUMEROUS COUNTY ROADS SURROUNDING MOTT ARE FLOODED.
            EVACUATING WESTERN MOTT IN ANTICIPATION OF FLOOD...SINCE
            CANNONBALL RIVER IS UP TO ITS BANKS AND RISING.

&&

SCHECK
Local storm report, Mar 21, 10:05 AM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1105 AM CDT SAT MAR 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 AM     FLOOD            2 S HEBRON              46.87N 102.04W
03/21/2009                   MORTON             ND   EMERGENCY MNGR

            ROUTE 139 HAD TO BE CLOSED DUE TO WATER FLOWING OVER ROAD
            SURFACE FROM CANNONBALL RIVER OUT OF ITS BANKS.

&&

SCHECK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 6:28 PM MDTAreal Flood WarningBISEmmons28 hr
Mar 21, 4:15 AM MDTBlizzard WatchBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 16 more48 hr
Mar 21, 8:58 AM MDTAreal Flood WarningBISHettinger12 hr
Mar 21, 9:07 AM MDTRiver Flood WarningBISDickey6 days
Mar 21, 9:20 AM MDTAreal Flood WarningBISMorton13 hr
Mar 21, 10:15 AM MDTRiver Flood WarningBISMercer3 days
Mar 21, 10:38 AM MDTAreal Flood AdvisoryBISDickey, Foster, LaMoure, Sheridan, Stutsman, Wells23 hr
Mar 21, 12:08 PM MDTAreal Flood WarningBISMorton10 hr
Mar 21, 1:44 PM MDTRiver Flood WarningBISBurleigh5 days

Nearby

River Flood Warnings in North Dakota, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.